Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS La Crosse, WI

August 3, 2008Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2008, 2:58 PM CDT for Taylor County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 2:58 PM CDT (19:58 UTC)
Expired
Aug 3, 2008, 3:45 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Taylor County, WI

The radar

The La Crosse radar (KARX), 177 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 031958
SVRARX
WIC119-032045-
/O.NEW.KARX.SV.W.0159.080803T1958Z-080803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR THE MILLER DAM FLOWAGE...OR 19 MILES WEST OF
  MEDFORD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH TWIN LAKE AND THE MONDEAUX FLOWAGE AROUND 310 PM...
  MEDFORD AND CHELSEA AROUND 315 PM...
  RIB LAKE AND CAMP FOREST SPRING AROUND 320 PM...
  HIGHWAY M AND JOE MARTIN ROAD AROUND 325 PM...
  WOOD LAKE AND GOODRICH AROUND 330 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9003 4513 9005 4514 9087 4537 9088
      4539 9020
TIME...MOT...LOC 1958Z 267DEG 44KT 4525 9062

$$

THOMPSON
3 follow-up statements
000 
WWUS53 KARX 032013
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SUN AUG 3 2008

WIC119-032045-
/O.CON.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
313 PM CDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ESADORE LAKE...OR 7 MILES NORTHWEST OF
MEDFORD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP FOREST SPRING AROUND 320 PM...
  RIB LAKE AROUND 325 PM...
  HIGHWAY M AND JOE MARTIN ROAD AND GOODRICH AROUND 330 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9003 4514 9005 4513 9006 4514 9067
      4537 9067 4539 9020
TIME...MOT...LOC 2013Z 276DEG 42KT 4523 9038

$$

THOMPSON
000 
WWUS53 KARX 032030
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SUN AUG 3 2008

WIC119-032045-
/O.CON.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
329 PM CDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

AT 3 PM CDT...THE PUBLIC REPORTED HAIL SIZES OF A HALF OF AN INCH IN 
DIAMETER 2 MILES NORTH OF GILMAN.

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY M AND JOE MARTIN ROAD...OR 9
MILES NORTHEAST OF MEDFORD...MOVING EAST AT 50 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4514 9005 4513 9006 4514 9049 4533 9033
      4535 9020 4537 9004
TIME...MOT...LOC 2028Z 279DEG 44KT 4520 9012

$$

THOMPSON
000 
WWUS53 KARX 032039
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT SUN AUG 3 2008

WIC119-032047-
/O.EXP.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
339 PM CDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY
EXPIRES AT 345 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

KEEP AN EYE ON THE SKY...AS ADDITIONAL THUNDERSTORMS ARE EXPECTED 
THIS AFTERNOON...SOME OF WHICH COULD POSSIBLY BE SEVERE.

LAT...LON 4514 9005 4513 9006 4514 9049 4533 9033
      4535 9020 4537 9004
TIME...MOT...LOC 2037Z 279DEG 44KT 4518 8997

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:12 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SUN AUG 3 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

ACTIVE WEATHER EXPECTED IN THE NEAR TERM AS UPPER RIDGE IS FLATTENED
BY SHORT WAVE ENERGY EJECTING OUT OF CANADIAN UPPER TROUGH. FORECAST
CHALLENGE REMAINS THUNDERSTORM AND ASSOCIATED SEVERE WEATHER THREATS
TONIGHT AND AGAIN TOMORROW.

FORECAST AREA UNDER THE TRANSITION ZONE TODAY WITH STRONG WARM AIR
AND MOISTURE ADVECTION PUSHING IN FROM THE SOUTHWEST. ELEVATED WARM
LAYER HAS BEEN TRIGGERING THUNDERSTORMS ACROSS CENTRAL MINNESOTA
INTO NORTHWEST WISCONSIN BUT MAIN PUSH IS TO THE NORTHEAST AND WITH
DRIER AND FAR MORE STABLE AIRMASS IN PLACE ACROSS THE REST OF
WISCONSIN...STORMS HAVING HARD TIMES STAYING ORGANIZED. MEANWHILE
SURFACE WARM FRONT EXTENDS FROM LOW OVER SOUTHEAST SOUTH DAKOTA INTO
CENTRAL IOWA. AHEAD OF THIS FRONT TEMPERATURES HAVE BEEN QUITE COOL
BUT LOW LEVEL MOISTURE IS MAKING SOME PROGRESS WITH DEW POINTS
SLOWLY RISING.

EVENING WEATHER COULD BE QUITE INTERESTING. THREAT FOR STORMS WILL
BATTLE WARM MID LAYER TEMPERATURES BUT PLENTY OF OTHER FACTORS IN
PLACE FOR POSSIBLE ORGANIZED SEVERE WEATHER EVENT. GIVEN LOCATION OF
SURFACE LOW AND WARM FRONT...COULD SEE THUNDERSTORMS ERUPT ALONG AND
JUST NORTH OF BOUNDARY THIS EVENING. RUC MODEL HAS BEEN HINTING AT
SURGE OF RICH 850 MB THETA-E AIR ALONG WARM FRONT AS WELL AND THIS
MATCHES OTHER SHORT TERM GUIDANCE IN DEVELOPING STORMS IN SAME
REGION EARLY THIS EVENING. 40 KNOTS OF DEEP LAYER SHEAR AMPLE ENOUGH
TO SUSTAIN SUPERCELLS AND FAVORABLE LOW LEVEL SHEAR MAY EVEN ENHANCE
LOCAL TORNADO THREAT. THIS WILL HAVE TO BE WATCHED CLOSELY. STORMS
WOULD THEN MOVE INTO NORTHEAST IOWA AND SOUTHEAST MINNESOTA...
PERHAPS BECOMING MORE ELEVATED AS THEY TRACK EAST INTO WISCONSIN
TOWARDS THE OVERNIGHT. EITHER WAY...HAVE RAISED POPS TONIGHT FOR
THIS SCENARIO.

BOUNDARY WILL REMAIN NEARBY ON MONDAY AS UPPER TROUGH BECOMES MORE
ESTABLISHED AND ZONAL FLOW BEGINS TO BECOME A BIT MORE
NORTHWESTERLY. MID LEVEL WINDS WILL BE ON THE INCREASE AS NORTHERN
SYSTEM BECOMES MORE DOMINANT WEATHER MAKER. OUTCOME STILL REMAINS A
BIT TRICKY BUT BANKING ON A ROUND OR TWO OF CONVECTION GOING MONDAY
MORNING...WITH ANOTHER POSSIBLE ORGANIZED SEVERE WEATHER EPISODE
LATER IN THE DAY TRIGGERED BY ANOTHER SHORT WAVE IMPULSE. AT LEAST
PARTS OF FORECAST AREA WILL BE INTO THE WARM SECTOR AS WELL.
TEMPERATURE FORECASTS WILL ALSO BE TOUGH AND COULD VARY QUITE A BIT
FROM NORTH TO SOUTH AND IN AREAS THAT CLEAR OUT.

BY TUESDAY SURFACE LOW AND FRONTAL BOUNDARIES SHOULD BE FURTHER
SOUTH AS COOLER AIR STARTS TO PUSH IN. COULD BE SOME LINGERING RAIN
THREATS BUT BULK OF SEVERE WEATHER THREAT SHOULD BE OFF TO THE SOUTH
AND EAST BY THEN.

.LONG TERM...THURSDAY THROUGH SUNDAY

AMPLIFICATION IN UPPER PATTERN WILL PUT WESTERN GREAT LAKES INTO
NORTHWEST FLOW AS ANOMOLOUS UPPER TROUGH SETTLES INTO EASTERN U.S.
IN LATER PERIODS. THIS WILL MAKE FOR QUIETER WEATHER...WITH COOLER
AND DRIER REGIME DROPPING TEMPERATURES BACK UNDER NORMALS FOR EARLY
AUGUST.

DRY FORECAST RUNNING EXCEPT FOR TWO PERIODS. SIGNAL STILL THERE IN
MEDIUM RANGE GUIDANCE FOR WEAK SHORT WAVE TO PASS THROUGH THE GREAT
LAKES ON THURSDAY AND COULD HELP GENERATE SOME DIURNAL INSTABILITY
SHOWERS OR STORMS ACROSS CENTRAL WISCONSIN. OTHER THREAT IS ON
SUNDAY /DAY 7/ SINCE GUIDANCE IS NOW HINTING AT MORE SIGNIFICANT
IMPULSE DROPPING INTO WESTERN GREAT LAKES ON BACK SIDE OF UPPER
TROUGH. AGAIN...THIS COULD GENERATE ROUND OF CONVECTION AS IT PASSES
AS EARLY AS SATURDAY NIGHT BUT TOO FAR OUT FOR DETAILS.

&&

.AVIATION...

THUNDERSTORM POTENTIAL CONTINUES TO BE THE FOCUS IN THE TAFS. WARM
AIR IN MID LEVELS BUILDING NORTHEASTWARD TODAY...THUS CAPPING THE
ATMOSPHERE FROM CONVECTIVE INITIATION. ACCORDING TO THE LATEST
OPERATIONAL AND PROBABILISTIC DATA...STORMS SHOULD DEVELOP ALONG
PERIPHERY OF THE CAP DURING AFTERNOON AND EVENING. CONFIDENCE WAS
HIGH ENOUGH TO INCLUDE A PERIOD OF THUNDERSTORMS AT BOTH TAF SITES
TONIGHT. SEVERE STORMS WILL BE POSSIBLE...ALTHOUGH AT THIS TIME
PREFER TO ALLOW SUBSEQUENT TAF ISSUANCES TO ADDRESS DETAILS OF
SEVERE POTENTIAL. IN ADDITION...MVFR CONDITIONS ANTICIPATED FROM
ABOUT 04.09Z-04.18Z BASED ON MOISTURE LADEN BOUNDARY LAYER DURING
THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...SHEA
AVIATION..........THOMPSON
Hazardous weather outlook, Aug 3, 12:57 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1257 PM CDT SUN AUG 3 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1257 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL MOVE NORTHWARD INTO SOUTHEAST MINNESOTA AND
SOUTHERN WISCONSIN THIS AFTERNOON...AND THEN BECOME STATIONARY
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
AND EARLY EVENING IN VICINITY OF THE INTERSTATE 35 CORRIDOR IN
SOUTHERN MINNESOTA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...
WITH THE HIGHEST POTENTIAL FOR SEVERE WEATHER FROM 6 PM TO 1 AM.

THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO AN ISOLATED TORNADO THREAT...MAINLY ALONG AND
WEST OF A LINE FROM ROCHESTER MINNESOTA TO OELWEIN IOWA. ANY
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
COULD RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS
AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE SEVERAL ROUNDS OF
THUNDERSTORMS FROM MONDAY INTO TUESDAY. A FEW OF THESE STORMS MAY
BECOME SEVERE MONDAY AND MONDAY NIGHT. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN
LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP
TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION...ESPECIALLY IF YOUR
GROUP IS IN LOCATIONS NEAR AND WEST OF THE MISSISSIPPI RIVER. SPOTTER
ACTIVATION MAY BE NEEDED PERIODICALLY MONDAY THROUGH MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:15 PM CDTSevere Thunderstorm WarningARXTaylor60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.